This was edited April 2014 from its original first published as part of my Christmas 2010 letter.
This letter was going to be a rambling tale of sadness and gloom; literary Blues; a declaration of despair; a melancholy manifesto of misery. A true opus of self-pity and oh-woe-is-me the likes of which would make Eeyore seem a most jovial ass by comparison.
And why not? My Sarcoidosis relapse during our trip home was confirmed by new tests upon our return. The drug treatment I subsequently started was three full stages beyond horrible (roid rage anyone?) leading to panicked phone calls and frustrating debates with my doctor as to the necessity and efficacy of these drugs. My eyes started doing focusing gymnastics. I had joint pains all over. My back continued to irritate. I had daily grinding, monotonous headaches. And my weight was dropping unabated despite unrestrained caloric intake. Okay so it wasn’t all bad. If you’re going to take a stab at dying young you might as well look good. All the while, my wife had returned to work leaving me in charge of entertaining two youngsters who’s combined sympathy for my plight was equal to that of a future serial killer plucking wings off flies.
Okay, so I guess I am going to whine a bit. Consider this a public service because I am telling you that Prednisone is NASTY! You know how drugs come with a list of possible side effects and you typically never get any of them? Not so with Prednisone. You get them! And not just the wimpy ones like say fatigue (I’m always intrigued that a disease that makes you tired earns you a prescription for a drug that can make you tired) or the cool ones like say inappropriate happiness (I can assure you I didn’t get that one). With Prednisone you get the life altering ones like “extreme changes in mood”. Not a particularly appealing side effect for someone who is decidedly moody to begin with. But wow. Within days of starting Prednisone I went from mildly moody to outright super bitch; mentally and physically. Talk about roid rage.
And here’s the kicker, once you start taking Prednisone you can’t just stop cold turkey. You have to wean yourself off and my doctor was doing his best impression of a jerk when it came to cutting this stuff back. I was literally terrified for the wellbeing of my family considering how easily I would lose my temper. In fact, at one point I was pretty sure I caught myself talking behind my own back so I cold-cocked myself to teach me a lesson. I tried to file charges but didn’t get much help from the officer that arrived for my 911 call. Needless to say, only go on Prednisone if you really, really need to. I may have been suffering thanks to my Sarcoidosis flaring up but it was nowhere as bad as what happened to me while on the Prednisone.
On a positive note, this week I returned for a 3 month check up and my Sarcoidosis symptoms are well in check; lung function improved again and chest x-rays are clear. Thus, I can finally wean myself off the Prednisone completely which is fine by me. My doctor had been lowering my dosage in hopes of reducing my side effects but he was very resistant to me going off the Prednisone completely. We had what you might call differing opinions on this matter.
Leave a Reply